Alert archive / Colorado / Special Weather Statements in 2011

Special Weather Statement, NWS Goodland, KS

August 1, 2011Kit Carson County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 1, 2011, 7:35 PM MDT for Kit Carson County, Colorado. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 7:35 PM MDT (01:35 UTC)
Expired
Aug 1, 2011, 7:45 PM MDT
In force
10 min
Issued by
NWS Goodland, KS

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2851 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WWUS83 KGLD 020135
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT MON AUG 1 2011

COZ091-020145-
KIT CARSON COUNTY-
735 PM MDT MON AUG 1 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF SEIBERT...MOVING SOUTHEAST AT
5 MPH.

LOCALLY HEAVY RAINFALL AND WINDS TO 55 MPH ARE EXPECTED WITH THIS 
STORM.

&&

LAT...LON 3957 10281 3941 10265 3933 10307 3957 10309
TIME...MOT...LOC 0135Z 329DEG 7KT 3944 10289

$$

ROBINSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 4:45 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 4:45 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT MON AUG 1 2011

.DISCUSSION...
315 PM MDT MON AUG 1 2011

16Z WATER VAPOR IMAGERY ANALYSIS CONTINUING TO SHOW AMPLIFIED PATTERN
ACROSS THE CENTRAL CONUS WITH UPPER RIDGE AXIS/CENTER LOCATED ROUGHLY
OVER THE LOWER MISSOURI RIVER VALLEY. AT THE SURFACE...COLD FRONT WHICH
WILL MOVE ACROSS THE AREA OVERNIGHT CURRENTLY LOCATED ACROSS NW SD INTO
NE WY. ANOTHER LOCAL AREA OF CONVERGENCE NOTED ROUGHLY ACROSS FAR WESTERN
CWA COUNTIES...WITH NORTH WINDS AT KAKO AND FLAGLER AND SOUTHWEST WINDS
AT K2V5 AND KITR. PRIMARY FORECAST ISSUES CENTER AROUND PERIODIC PRECIP
CHANCES.

SHORT TERM (MON EVE - WED)...THIS EVENING WEAK LARGE SCALE FORCING
FOR ASCENT MOVES PRIMARILY ACROSS EASTERN CO INTO WESTERN NE AS A
SHORTWAVE TROUGH MOVES SOUTHWEST-NORTHEAST THROUGH THE MEAN FLOW.
MEANWHILE AT THE SURFACE A COLD FRONT APPROACHES THE NW CORNER OF
CWA WHICH HELPS GENERATE LIFT IN THE LOWER LEVELS AND ALSO BRINGS
BETTER MOISTURE BTWN H85-H7. 700MB TEMPS OF AROUND 16C WOULD NORMALLY
CAP STORM DEVELOPMENT BUT SFC TEMPS IN THE MID 90S ERODES MOST OF
THE INHIBITION...WITH CINH VALUES OF 30-50J BY 00Z WHICH ORGANIZED
LOW LEVEL CONVERGENCE SHOULD BE ABLE TO AT LEAST PARTIALLY OVERCOME.
AREA OF INITIATION HOWEVER IS COMPLICATED BY CURRENT SFC CONVERGENCE
ACROSS EASTERN CO NOTED IN ABOVE SYNOPSIS. STORM MOTIONS WILL CARRY
STORMS SLOWLY SOUTHEASTWARD AND WITH THIS IN MIND I/VE EXTENDED CHANCE
POPS TO INCLUDE THE WESTERN PARTS OF OUR COLORADO COUNTIES TO ACCOUNT
FOR POTENTIAL INITIATION IN THIS AREA. OVERNIGHT THE FRONT CONTINUES
TO PUSH SOUTHEASTWARD ACROSS THE AREA BUT ENCOUNTERS INCREASED CAPPING
AND DRY LOW LEVELS. WILL CONTINUE SLIGHT CHANCE POPS AFTER 06Z WITH
A SLIGHT WEIGHT TO THE NORTH WHERE BETTER OVERALL LIFT WILL RESIDE.

BY TUESDAY MORNING THE FRONT WILL HAVE CLEARED MUCH IF NOT ALL OF THE
CWA. WINDS WILL SHIFT TO THE NORTHEAST ACROSS THE REGION WHICH
SHOULD CREATE SOME SFC-BASED CONVERGENCE ACROSS THE SW PART OF THE
FA. MORE IMPORTANTLY LIFT IS NOTED ABOVE CAPPING INVERSION ACROSS
SOUTHWEST FA ALONG WITH COOLING AT H7 WHICH REMOVES MOST CAP AND
INCREASES INSTABILITY IN THIS AREA BTWN 15-18Z. WILL CARRY SLIGHTS
OUT HERE TO ACCOUNT FOR THIS. STORM MOTION IN THIS AREA WOULD
ESSENTIALLY KEEP STORMS NEARLY STATIONARY OR A DRIFT TO THE
SOUTHWEST. BY TUESDAY AFTERNOON THUNDERSTORMS WILL FORM ON THE
FRONTAL BOUNDARY DRAPED ACROSS SOUTHWEST KANSAS. PROGGED STORM
MOTIONS ARE CHAOTIC/NEARLY STATIONARY. MOST STORMS IN THIS AREA
SHOULD REMAIN SOUTHEAST OF FA BUT WENT AHEAD AND BUMPED POPS TO
LOW CHANCE GIVEN UNCERTAINTY.

WEDNESDAY A MORE ROBUST SHORTWAVE IS PROGGED TO PROGRESS SW-NE THROUGH
THE MEAN FLOW. THOUGH THE BEST LARGE SCALE FORCING FOR ASCENT IS NOT
CO-LOCATED WITH THE BEST MESOSCALE FORCING...GOOD MOISTURE ARRIVES WITH
THIS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM GENERALLY ACROSS
SE COLO AND SPREAD NORTHEAST WITH THE SYSTEM AND WITH STORM MOTIONS
BEING TO THE NORTHEAST. REGARDING SVR WX...SHEAR STILL NOT GREAT BY
ANY MEANS BUT MORE MARGINAL SHEAR OF 25-30 KTS EXPECTED NEAR SOUTHEAST
CWA BORDER AND WILL HAVE TO WATCH THIS AREA FOR FAVORED SVR WX DEVELOPMENT
WED AFTERNOON.

IN THE EXTENDED (THU-SUN)...PERIOD IS CHARACTERIZED BY THE UPPER LEVEL
HIGH PARKED OVER THE LOWER MISS VALLEY THROUGH MUCH OF THE TIME...WITH
A SLOW RETROGRESSION/AMPLIFICATION TO THE WEST ACROSS THE SOUTH CENTRAL
AND CENTRAL CONUS BY SUN. THE RESULTING MEAN FLOW DURING THE PERIOD
REMAINS GENERALLY ZONAL WITH SLIGHT RIDGING IN PLACE OVER THE CWA BY
WEEKEND/S END. CWA WILL BE IN CLOSE ENOUGH PROXIMITY OF MONSOONAL MOISTURE
PLUME AND WITH CONTINUED SUCCESSIVE RIPPLES IN THE MEAN FLOW PUSHING
ACROSS THE REGION DURING THIS TIME WILL KEEP ONGOING SLIGHT/LOW CHANCE
POPS EACH DAY THROUGH THE PERIOD.

050
&&

.AVIATION...
445 PM MDT MON AUG 1 2011

FOR THE 00Z TAFS...THERE WILL BE A CHANCE FOR THUNDERSTORMS AND
SHOWERS THIS EVENING AS A COLD FRONT APPROACHES THE TERMINALS. AHEAD
OF THE FRONT IN AN AREA OF CONVERGENCE...A FEW THUNDERSTORMS HAVE
FORMED IN COLORADO BUT HAVE BEEN SLOW TO MOVE EASTWARD TOWARD THE
TERMINALS. THE CAP ALOFT WILL INCREASE AS THE SURFACE RADIATES AND
COOLS...WHICH WILL MAKE STORM FORMATION MORE DIFFICULT BY LATE THIS
EVENING. WILL INCLUDE CB GROUPS FOR BOTH TERMINALS UNTIL 06Z. WINDS
WILL SHIFT TO THE NORTHWEST AS THE FRONT APPROACHES...AND WINDS WILL
VEER TO THE NORTH AND BECOME GUSTY BY TOMORROW MORNING.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ003-004-015-016-
     029.

NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ080-081.

CO...NONE.
&&
Hazardous weather outlook, Aug 1, 9:40 AM MDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
940 AM MDT MON AUG 1 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
940 AM MDT MON AUG 1 2011 /1040 AM CDT MON AUG 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE EXPECTED THIS AFTERNOON ACROSS MUCH OF THE
TRI-STATE AREA. HIGH TEMPERATURES WILL BE FROM 100 TO 105 DEGREES.
HEAT INDEX VALUES WILL BE OVER 105 DEGREES EAST OF A LINE FROM
TRENTON NEBRASKA TO OAKLEY KANSAS...AND A HEAT ADVISORY IS IN
EFFECT FOR THOSE AREAS UNTIL 9 PM CDT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN COLORADO LATE
THIS AFTERNOON AND EVENING...WITH LESSER CHANCES EAST. ANY STORM
THAT DEVELOPS HAS THE POTENTIAL FOR BRIEF HEAVY RAIN...DANGEROUS
LIGHTNING...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY AFTERNOON AND NIGHT
FROM TUESDAY THROUGH SUNDAY. HOWEVER...THE CHANCE FOR WIDESPREAD
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING MAINLY ACROSS
EASTERN COLORADO.

In the hours before

Special weather statement, Aug 1, 6:16 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT MON AUG 1 2011

COZ090-020030-
YUMA COUNTY-
616 PM MDT MON AUG 1 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF VERNON...MOVING EAST AT 15 MPH.

LOCALLY HEAVY RAINFALL AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4005 10214 3982 10223 3992 10256 4005 10250
TIME...MOT...LOC 0016Z 288DEG 18KT 3997 10242

ROBINSON
Special weather statement, Aug 1, 7:35 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT MON AUG 1 2011

COZ091-020145-
KIT CARSON COUNTY-
735 PM MDT MON AUG 1 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF SEIBERT...MOVING SOUTHEAST AT
5 MPH.

LOCALLY HEAVY RAINFALL AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3957 10281 3941 10265 3933 10307 3957 10309
TIME...MOT...LOC 0135Z 329DEG 7KT 3944 10289

ROBINSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:16 PM MDTSpecial Weather StatementGLDYuma14 min

Nearby

Special Weather Statements in Colorado, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.